Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 264, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 1, 1997, 3:14 PM CST for George County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 3:14 PM CST (21:14 UTC)
- Expired
- Nov 1, 1997, 4:15 PM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County George County, MS
The radar
The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 3:30 PM CST | Thunderstorm Wind 50 | Lucedale, MS | A spotter reported wind gusts of 55 to 60 mph just south of Lucedale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 1:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2011 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 012114 RRA SVRMOB ALC099-MSC039-012215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 314 PM CST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...MONROE COUNTY IN SOUTHEAST MISSISSIPPI ...GEORGE COUNTY AT 311 PM CST MOBILE RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM MONROE COUNTY ALABAMA SOUTHWEST TO GEORGE COUNTY MISSISSIPPI. THE LINE OF STORMS WAS MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL MOVE ACROSS BOTH COUNTIES THROUGH 415 PM. SEVERAL REPORTS OF LARGE HAIL HAVE BEEN RECEIVED FROM AREAS TO THE WEST. A TORNADO WATCH IS ALSO IN EFFECT FOR SOUTHWEST ALABAMA AND A SEVERE THUNDERSTORM WATCH FOR SOUTHEAST MISSISSIPPI. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:24 PM CST, 50 minutes earlier.
Area forecast discussion, Nov 1, 2:24 PM CST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 224 PM CST SAT NOV 1 1997 GETTING BUSY SO WILL BE BRIEF. SQUALL LINE SHUD BE NEAR I-65 BY 4 PM SO WILL NEED TO KEEP TSTMS IN ZFP FOR AREA EAST OF LINE. COLD FNT WILL BE NEAR MOB ARND SS AND EAST OF CWA ERLY EVENING. LGT PCPN HAINGING ON INTO THE ERLY EVENING BEHIND SQUALL LINE WILL END SOON AFTER FROPA. WINDS AND CLD CVR KEEP TEMPS 45 TO 50 TONIGHT MOST OF AREA...SIMILIAR TO GUIDANCE. THINK AVN HAS BETTER GRASP ON TEMPS FOR LATER PERIODS AS ITS COOLER AND BY MONDAY MORNING ETA/NGM HAVE 1000/500MB THICKNESS VALUES 5460 AND LOWER ALL CWA SO WILL STAY CLOSE TO AVN TEMPS. COASTAL WATERS WILL LIKELY NEED A SCA AS FNT MOVES ACROSS WTRS TONIGHT...INCREASING WINDS AND SEAS. NW TO 25 AND GUSTY AFTER COOLER AIR MOVES ACRS CSTL WATERS. SEAS BUILDING 5 TO 8 FT WELL OFFSHORE. MOST STMS OVR LAND BUT SCT ALONG FNT AND MORE NRMS NEAR SHORE. MOB 51/63/42/60 4000 PNS 55/65/44/62 5000 DTS 56/66/45/63 5000 EVR 48/60/40/58 4000 11
In the hours before
Special weather statement, Nov 1, 9:58 AM CST, 5 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CST SAT NOV 1 1997 A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP. A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND POSSIBLY ISOLATED TORNADOES. THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY NIGHTFALL. DUE TOb POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH ALABAMA.
Special weather statement, Nov 1, 10:00 AM CST, 5 hours 14 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CST SAT NOV 1 1997 A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP. A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND POSSIBLY ISOLATED TORNADOES. THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY NIGHTFALL. DUE TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 12:40 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 2 hr |
| Nov 1, 2:34 PM CST | Severe Thunderstorm Warning | MOB | Stone | 56 min |
| Nov 1, 2:42 PM CST | Severe Thunderstorm Warning | MOB | Greene | 2 hr |
| Nov 1, 2:42 PM CST | Severe Thunderstorm Warning | MOB | Perry | 2 hr |
| Nov 1, 2:56 PM CST | Tornado Warning | MOB | Greene | 64 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.